Utah, 2019Damaging Winds in Utah, July 4, 2019
July 4, 2019 · NWS SLC · 8 events in 4 counties and zones
Strong thunderstorms developed over northeast Nevada and tracked across the Great Salt Lake Dessert before strengthening as they moved over the Great Salt Lake and the Wasatch Front. Several severe wind gusts were reported as well as downed trees and fences in Salt Lake City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed over northeast Nevada and tracked across the Great Salt Lake Dessert before strengthening as they moved over the Great Salt Lake and the Wasatch Front. Several severe wind gusts were reported as well as downed trees and fences in Salt Lake City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 4, 2:50 PM MST, 45 minutes earlier.
Area forecast discussion, Jul 4, 2:50 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
350 PM MDT Thu Jul 4 2019
.SYNOPSIS...An upper level trough will move across the northern
Great Basin late this afternoon and evening. In the wake of this
trough a more zonal flow will develop across the region through
Saturday. Another trough will move into the PacNW Sunday and this
will generate moderate to strong southwest winds across the CWA
Sunday and most of the area south of Juab-Utah County line Monday.
&&
.SHORT TERM...A short wave continues to move eastward across
northeastern Nevada this afternoon with downstream affects of
scattered showers and thunderstorms across northern Utah north of
a line from about western Juab County to extreme northern Utah
County. The strongest winds have occurred with the thunderstorms
over Salt Lake County where a stalled cold front had resided
through early this afternoon. Satellite shows this short wave
distinctly over NE nevada developing more thunderstorms and
showers but strong winds are not expected with these storms as
a surface cold pool has developed. Therefore, the most concern for
any strong wind gusts remains along that southern boundary across
Juab County into Utah County for early this evening.
In the wake of this upper level disturbance mainly dry conditions
are expected over the next couple of days as the flow aloft
becomes somewhat more zonal. That being said, weak disturbances
moving through each afternoon may be sufficient to create enough
instability for isolated mountain thunderstorms.
A trough moves into the PacNW Sunday which will cause the winds
aloft to back towards the southwest and increase. Moderate to
strong southwest surface winds are expected to develop over much
of the region Sunday. Temperatures are expected to warm to
several degrees above normal.
.LONG TERM (AFTER 00Z MONDAY)...An upper low situated over the
Pacific Northwest at the beginning of the long term period will
eject east through the northern Rockies early next week, remaining
well north of the forecast area. Resultant southwesterly flow will
maintain a dry airmass across the forecast area. As this occurs, mid
level ridging will become established over the southern plains
before eventually expanding westward into the Desert Southwest
during the middle to latter portion of the week. This should bring a
warming trend during the Wednesday/Thursday timeframe. With the
overall pattern remaining dry kept PoPs out of the forecast through
day 7.
&&
.FIRE WEATHER...A disturbance moving across northern Utah will
bring scattered showers and thunderstorms into this evening. Dry
and warm conditions will prevail across the south. A more or less
zonal flow will develop Friday through Saturday with a couple of
weak disturbances which could be just enough for isolated
afternoon mountain thunderstorms each afternoon. Southwest winds
will increase over Utah Sunday ahead of another trough moving
across the northern Great Basin. These winds are expected to reach
or exceed critical thresholds over the western and southern
valleys Sunday.
&&
.AVIATION...VFR conditions are expected at the SLC terminal through
the evening. Northwest winds will prevail, but outflow from nearby
thunderstorms should produce some periods of gusty and/or erratic
winds through the early evening. There is a 30 percent chance of a
thunderstorm moving directly over the terminal this afternoon or
this evening through 03Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM...Struthwolf
LONG TERM...Seaman
AVIATION...Traphagan
FIRE WEATHER...Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 4, 4:38 AM MST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
538 AM MDT Thu Jul 4 2019
UTZ001>016-019>021-517-518-WYZ021-051200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
538 AM MDT Thu Jul 4 2019
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
The cold front drifting slow south through central Utah will
bring cooler temperatures to the northern half of the outlook area
today. Isolated showers and thunderstorms will develop late this
afternoon and continue through the evening hours across the
northern half of the outlook area. These showers and storms could
impact outdoor Fourth of July activities this evening.
Across southern Utah, the areas south of the cold front will
experience breezy south winds and seasonally warm temperatures for
the Fourth of July holiday.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Dry and mild conditions are expected for Friday. Temperatures up
north will run below early July norms, with warm temperatures
persisting over the southern half of the state.
A new upper level low pressure system will settle over the Pacific
Northwest this weekend. Generally dry and warm conditions are
expected downstream from this low pressure across Utah and
southwest Wyoming. Weather disturbances ejecting northeast ahead
of the Pacific Northwest low pressure could bring isolated showers
and thunderstorms to far northwest Utah beginning late Sunday and
continuing into midweek.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 4, 1:25 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
225 PM MDT Thu Jul 4 2019
UTZ002-003-005-007-042115-
Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
225 PM MDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALT LAKE AND
SOUTHEASTERN DAVIS COUNTIES UNTIL 315 PM MDT...
At 224 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Kearns, or over West Valley City...moving
northeast at 25 mph.
Half inch hail and wind gusts of 45 to 55 mph will be possible.
Locations impacted include...
Salt Lake City, West Valley City, Murray, Bountiful, Farmington, West
Jordan, Taylorsville, South Jordan, Midvale, South Salt Lake, North
Salt Lake, Centerville, Woods Cross, West Bountiful, Kearns, Magna,
Oquirrh, Millcreek, Sugarhouse and University Of Utah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4054 11198 4063 11219 4084 11212 4100 11187
4079 11179
TIME...MOT...LOC 2024Z 210DEG 23KT 4066 11204
MPSThunderstorm Wind, Tooele
- When
- July 4, 3:35 PM MST
- Where
- Tooele County, 17.52 mi WSW of (Dpg)michael Aaf Dug
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.090, -113.240
A sensor in the U.S. Army Dugway Proving Ground recorded a peak wind gust of 64 mph.
Thunderstorm Wind, Box Elder
- When
- July 4, 4:05 PM MST
- Where
- Box Elder County, 0.69 mi S of Lakeside
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.210, -112.880
The Lakeside sensor recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- July 4, 4:30 PM MST
- Where
- Tooele County, 2.09 mi SW of Timpie
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -112.660
A sensor near I-80, north of the Stansbury Mountains, recorded a peak wind gust of 64 mph.
Thunderstorm Wind, Weber
- When
- July 4, 4:50 PM MST
- Where
- Weber County, 8.55 mi SSW of Little Mtn
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.130, -112.290
A peak wind gust of 61 mph was recorded by the The Fremont Island sensor.
Thunderstorm Wind, Box Elder
- When
- July 4, 5:00 PM MST
- Where
- Box Elder County, 2.81 mi N of Promontory Pt Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.260, -112.440
The Promontory Point sensor recorded a peak wind gust of 60 mph.
Thunderstorm Wind, Salt Lake
- When
- July 4, 5:05 PM MST
- Where
- Salt Lake County, 0.96 mi SE of (Slc)salt Lake City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 40.772, -111.955
A peak wind gust of 64 mph was recorded at National Weather Service Weather Forecast Office Salt Lake City, UT.
Thunderstorm Wind, Salt Lake
- When
- July 4, 5:13 PM MST
- Where
- Salt Lake County, 1.72 mi WSW of Ft Douglas
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.770, -111.860
Damaging thunderstorm wind gusts resulted in downed trees and fences in Salt Lake City.
Thunderstorm Wind, Weber
- When
- July 4, 5:30 PM MST
- Where
- Weber County, 2.94 mi NE of Uintah
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.200, -111.880
The Snowbasin sensor recorded a peak wind gust of 74 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 4, 20191 death · 12 injured · 1 event
- Rip Current in Texas, July 4, 20191 death · 1 event
- Flash Flooding in Pennsylvania, July 4 to 7, 2019$2.0 million · 11 events
- Flash Flooding and Flooding in South Dakota, July 4 to 6, 2019$936,000 · 1 in hail · 5 events
- Tornado in Wisconsin, July 4, 2019$500,000 · EF0 · 1 event
- Damaging Wind in Iowa, July 4, 2019$400,000 · 70 kt wind · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 4, 2019$125,000 · 50 kt wind · 9 events
- Flash Flooding in Pennsylvania, July 4, 2019$80,000 · 8 events
- Flash Flooding and Hail in Nebraska, July 4 to 5, 2019$58,000 · 1.75 in hail · 8 events
- Damaging Wind in South Carolina, July 4, 2019$75,000 · 56 kt wind · 1 event
- Damaging Wind in Michigan, July 4, 2019$70,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in South Dakota, July 4 to 5, 2019EF1 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846058, 846059, 846060, 846061, 846062, 846063, 846056, 846064.